Alert archive / West Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Charleston, WV

May 26, 2015Calhoun County, Gilmer County, Ritchie County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2015, 5:53 PM EDT for Calhoun County, Gilmer County, Ritchie County, West Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2015, 5:53 PM EDT (21:53 UTC)
Expired
May 26, 2015, 6:45 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Calhoun County, WV, Gilmer County, WV, Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:05 PM EDTHAIL 11 Ne Mount Zion, WV
May 26, 6:10 PM EDTTSTM WND DMGGrantsville, WVSEVERAL TREES DOWN. POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS51 KRLX 262153
SVRRLX
WVC013-021-085-262245-
/O.NEW.KRLX.SV.W.0045.150526T2153Z-150526T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RITCHIE COUNTY IN WEST VIRGINIA...
  CENTRAL CALHOUN COUNTY IN WEST VIRGINIA...
  NORTHWESTERN GILMER COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 553 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER ARNOLDSBURG...OR 8 MILES
  SOUTH OF GRANTSVILLE...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANTSVILLE...ARNOLDSBURG...ORMA...MOUNT ZION...BURNT HOUSE...
  MILLSTONE...BIG SPRINGS...STUMPTOWN...TANNER AND SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3869 8109 3878 8119 3911 8111 3902 8085
TIME...MOT...LOC 2153Z 202DEG 22KT 3879 8112 

$$

16
2 follow-up statements
030 
WWUS51 KRLX 262220
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT TUE MAY 26 2015

WVC013-021-085-262245-
/O.CON.KRLX.SV.W.0045.000000T0000Z-150526T2245Z/
RITCHIE WV-CALHOUN WV-GILMER WV-
619 PM EDT TUE MAY 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN RITCHIE...NORTHEASTERN CALHOUN AND NORTHWESTERN
GILMER COUNTIES...

AT 619 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL ABOUT 5 MILES NORTHEAST OF 
MOUNT ZION. DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO EXPECTED 
WITH THIS STORM. THIS STORM WAS LOCATED NEAR GRANTSVILLE...MOVING 
NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
GRANTSVILLE...BURNT HOUSE...BIG SPRINGS AND TANNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3887 8100 3893 8110 3909 8105 3902 8085
      3899 8087
TIME...MOT...LOC 2219Z 201DEG 25KT 3897 8103 

$$

16
342 
WWUS51 KRLX 262239
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
639 PM EDT TUE MAY 26 2015

WVC013-021-085-262249-
/O.EXP.KRLX.SV.W.0045.000000T0000Z-150526T2245Z/
RITCHIE WV-CALHOUN WV-GILMER WV-
639 PM EDT TUE MAY 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RITCHIE...
NORTHEASTERN CALHOUN AND NORTHWESTERN GILMER COUNTIES WILL EXPIRE AT
645 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3887 8100 3893 8110 3909 8105 3902 8085
      3899 8087
TIME...MOT...LOC 2237Z 202DEG 22KT 3897 8103 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:07 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 26, 3:07 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT TUE MAY 26 2015

.SYNOPSIS...
AREA REMAINS IN A SOUTH TO SOUTHWEST FLOW OF WARM AND HUMID AIR.
AN UPPER LEVEL TROUGH SLOWLY LIFTS THIS EVENING THROUGH THURSDAY.
LOW PRESSURE APPROACHES LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
H500 SHORT WAVES WILL CONTINUE TO PASS OVERHEAD OVER A HUMID AND
WARM AIR MASS THROUGH WEDNESDAY. DEWPOINTS WILL INCREASE INTO THE
MID 60S TONIGHT. SHOWERS OR A STORMS COULD BE POSSIBLE OVERNIGHT
UNDER LIMITED INSTABILITY. HIGH RESOLUTION MODELS SUGGEST SECOND
BATCH OF CONVECTION MOVES ACROSS SOUTHEAST OH AROUND 02Z. PERIODS
OF SUNSHINE AFFECTED THESE AREAS THIS AFTERNOON. HAVE LIKELY POPS
TO MOVE EAST OVERNIGHT INTO THE EASTERN MOUNTAINS BY 12Z
WEDNESDAY. SPC MOVED THE SLIGHT RISK FURTHER WEST AWAY FROM OUR
CWA. SO...REMOVE MENTIONING OF SEVERE THREAT IN HWO.

MODELS SUGGEST PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. THIS
COULD PRODUCE LOCALLY HEAVY DOWNPOURS...BUT THE STORMS WILL BE ON
THE MOVE...LIMITING ANY HIGH WATER TO THE ACUTE POOR DRAINAGE
VARIETY.

PREVIOUS TEMPERATURES NUMBERS LOOK GOOD. TWEAKED NUMBERS AT SOME
PLACES WITH MINOR CHANGES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
APPEARS TWO UPPER AIR IMPULSES TO TRACK...ONE TUE NIGHT AND THE
LONG ABOUT WED NIGHT. HAVE SOME HIGHER POPS FOR THESE AND ROLLING
WITH COVERAGE IN THE WX GRIDS. THERE MAY BE A REPRIEVE THU AND
POSSIBLY FRI AS THE UPPER RIDGE BRIEFLY FLEXES ITS MUSCLE BACK
INTO THE REGION. WARM AND MUGGY THE BEST DESCRIPTOR FOR
TEMPS/DEWPTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE RIDGE AXIS SHIFTS JUST OFF THE E COAST OVER THE WEEKEND...OWING
TO DEEP MOIST S FLOW...WITH VARIOUS UPPER AIR IMPULSES TO FURTHER
AID IN CONVECTIVE POTENTIAL. GENERALLY HIGH CHANCE TO LIKELY POPS
ESPECIALLY SUN AND MON. CONTINUED WARM AND MUGGY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SOUTHWEST FLOW BRINGING AN INCREASE IN DEWPOINTS THIS AFTERNOON.
A SERIES OF MID LEVEL SHORT WAVES WILL MOVE ACROSS THE AREA
THROUGH WEDNESDAY. POCKETS OF SUNSHINE PROVIDING NEEDED HEATING
FOR AFTERNOON CONVECTION. HIGH RESOLUTION MODELS INDICATE
CONVECTION WILL INITIATE ACROSS CENTRAL KY AND SOUTHEAST OH AROUND
21Z...AND A SECOND BATCH AROUND 02Z...TO AFFECT MAINLY THE EASTERN
SITES...PKB...HTS...AND CRW THROUGH TONIGHT. AFTER SUNSET...THE
RAINFALL ACTIVITY SHOULD MOVE EAST TOWARDS OUR EASTERN SITES BUT
WINING DOWN PER LOOSING DIURNAL HEATING. INSTABILITY IS NOT THAT
IMPRESSIVE SO CODED VCTS AND VCSH THROUGH TONIGHT.

CONFIDENCE REMAINS MEDIUM...WITH UNCERTAINTY ON THE COVERAGE OF
SHOWERS AND EMBEDDED THUNDERSTORMS FORMING/MOVING UP FROM THE S
THIS AFTERNOON...PLUS TIMING NEW ROUNDS OF CONVECTION ARRIVING
FROM THE WSW LATE THIS EVENING. SPC MOVED THE SLIGHT RISK FOR
SEVERE STORMS FURTHER WEST...AWAY FROM OUR AREA INDICATING THAT
THE THREAT FOR STRONGER STORMS HAS DIMINISHED.

HAVE CIGS MAINLY 4-5 KFT AND PREVAILING VFR VSBY. A SHORT PERIOD
OF MVFR IS STILL POSSIBLE AS SHOWERS MOVE THROUGH THIS EVENING...AND
THUNDER IS LIKELY ACROSS THE WESTERN SITES. THUNDERSTORMS
ASSOCIATED WITH THIS CONVECTION MAY PRODUCE STRONG WIND
GUSTS...ESPECIALLY OVER THE MIDDLE OHIO VALLEY. BRIEF IFR IS
POSSIBLE BENEATH ANY THUNDERSTORM LATE TODAY OR TONIGHT.

LIGHT S TO SW FLOW BECOMES S TO SE BY TONIGHT...WITH MODERATE SW
FLOW ALOFT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF CONVECTION MAY DIFFER FROM
FORECAST. THERE MAY BE IFR IN SHOWERS...THUNDERSTORMS AND RAIN
INDUCED FOG OVERNIGHT TONIGHT.

.AFTER 18Z WEDNESDAY...IFR MAY LINGER IN THE MOUNTAIN COUNTIES
WED AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, May 26, 1:23 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
123 PM EDT TUE MAY 26 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
123 PM EDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 3:59 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT TUE MAY 26 2015

OHZ083-084-262030-
VINTON OH-JACKSON OH-
359 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VINTON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 430 PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSON...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JACKSON...COALTON...ALLENSVILLE...BYER AND EAGLE MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL ALSO FALL FROM THIS STORM...WHICH COULD LEAD TO
PONDING OF WATER IN LOW SPOTS AND POOR DRAINAGE AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3937 8274 3936 8264 3937 8263 3937 8252
      3938 8251 3938 8244 3902 8262 3907 8276
TIME...MOT...LOC 1959Z 194DEG 25KT 3912 8269

16
Special weather statement, May 26, 4:58 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT TUE MAY 26 2015

OHZ066-262145-
PERRY OH-
458 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 545 PM
EDT...

AT 458 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW LEXINGTON...SOMERSET...PERRY STATE FOREST...HARBOR HILLS...
THORNVILLE...JUNCTION CITY AND GLENFORD.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8213 3980 8214 3959 8229 3960 8237
      3961 8238 3974 8236 3974 8241 3983 8240
      3984 8247 3993 8246
TIME...MOT...LOC 2058Z 191DEG 28KT 3959 8245

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:26 PM EDTSpecial Weather StatementRLXWayne49 min
May 26, 6:32 PM EDTSpecial Weather StatementRLXDoddridge43 min
May 26, 7:17 PM EDTSpecial Weather StatementRLXCabell, Mason43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.